Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
August 22, 2014, 03:58:23 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 635579
  • Total Topics: 48218
  • Online Today: 214
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 5
Guests: 173
Total: 178

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: WILL THIS SWITCH HELP?  (Read 2071 times)

0 Members and 1 Guest are viewing this topic.

Offline apple

  • Member
  • Posts: 34
WILL THIS SWITCH HELP?
« on: July 02, 2007, 11:37:23 PM »
Hi Everbody,

I have got a ten year positive daughter. She has been on kaletra, d4t and ddl from 2004. She has been doing well.  Her CD4 count was around 140 or so when she started, now its around 1800. However, the drugs have been affecting her face seriously. She is now all bony, especially in the face. I was sad last week when she told me that she hates her face because it is so bony...

Anyway, her doctor wants to change her to kaletra, ABC and TDF. Do you think this will help? I mean should we expect that her face will become fuller with time? Prior to kaletra, d4t and ddl she was on a combination drug of stavudine, nevirapine and lamivudine.

Your thoughts on this matter will be appreciated.

Worried and concerned mum,

Offline Tempeboy

  • Member
  • Posts: 358
  • Like St Francis of Assisi I am wedded to Poverty
Re: WILL THIS SWITCH HELP?
« Reply #1 on: July 03, 2007, 05:27:30 AM »
Hey honey,

My understanding is that the 'd' drugs are the main cause of the facial lipo.  The switch should halt the process.  Some research is saying that this can correct itself - but how much and how long is hard to say.

There are some very effective filler injections to correct this - some friends of mine have had this done and look great.

I'm sure she is beautiful.

take care.
Roughly roundabout somewhere in the eighteenth or nineteenth century, Sodomite begat Homosexual out of moral, medical and legal models, bequeathing him Identity, who inbred with Nuclear Family and Industrialism to spawn Homophobia.

Dean Kiley

Offline ARMANDO

  • Member
  • Posts: 249
Re: WILL THIS SWITCH HELP?
« Reply #2 on: July 03, 2007, 08:22:13 AM »
i would suggest getting off the dt4 which is the main cause of lipo,talk to your doc and consider switching to another combo

Offline newt

  • Member
  • Posts: 3,878
  • the one and original newt
Re: WILL THIS SWITCH HELP?
« Reply #3 on: July 03, 2007, 08:45:54 AM »
d4T and ddI together are an undesirable combo (1) because of fat loss (2) increased risk of lactic acidosis. 

The switch will help by halting further fat loss, if the drugs are causing this.  Over time, but not necessarily quickly, fat will normally return after a switch. 

The proposed alternatives, abacavir plus tenofovir are a slightly unusual pairing, but combined with Kaletra appear to give good results (says several studies). Tenofovir dose may need to be adjusted by weight/renal function, this is something to discuss with the doc/pharmacist since recommendations on this are not as clear for children as for adults.

Starting on abacavir it is important to understand the signs of hypersensitivity reaction, something that occurs in perhaps 1 in 20 people using this drug.  There is a simple blood test which can more or less rule this in/out as a risk, and your doc should order it before deciding to use abacavir.

Hope this helps

Good luck

- matt
"The object is to be a well patient, not a good patient"

Offline allanq

  • Member
  • Posts: 689
  • still life with pills
Re: WILL THIS SWITCH HELP?
« Reply #4 on: July 03, 2007, 09:33:08 AM »
Another reason for switching from the d4T and ddI is that each of these drugs can cause peripheral neuropathy (especially d4T).

Unfortunately, it can take years to regain the fat that was lost due to these drugs, and there's no guarantee that it will ever return.

A few health insurance companies cover Sculptra treatments for facial restoration. In the Bay Area, for example, Kaiser covers this procedure. There's also a patient assistance program that can help defray the cost of the Sculptra, but it doesn't cover the fee for administering the injections.

I don't know where you live, but another alternative for facial restoration is PMMA. I had this procedure done in Mexico, and I'm very happy with the results. If you PM me, I'd be glad to share my experience with you.

Allan
Top (Breakfast): Prezista, Norvir, Isentress, Zoloft (2), Glyburide (2), Aspirin
Bottom right (Dinner): Prezista, Norvir, Isentress
Bottom left (Bedtime): Sustiva, Trazodone (2), Lipitor, Septra (no longer taking this)
Center: Alprazolam (Xanax)
Not shown: various vitamins & supplements

Offline gerry

  • Member
  • Posts: 522
  • Joined AM Feb 2003
Re: WILL THIS SWITCH HELP?
« Reply #5 on: July 03, 2007, 10:30:16 AM »
A switch is indicated in this situation.  I wonder why it took that long to contemplate the switch.  More surprisingly, I wonder, why that combo was used to begin with.  Even prior to 2004, it was already known that the ddI/d4T combo produced more toxicity (including lipoatrophy) than the other NRTI-based combos that were already available.

This is a Q&A from Hopkins by Dr. Gallant back in 2003:

http://qa.hopkins-aids.org/forum/view_question.html?section_id=61&id=75527&category_id=109

P.S.  Is there a reason why 3TC or FTC are not being considered in the NRTI combo?  She can potentially go with ABC/3TC + Kaletra or TDF/FTC + Kaletra; there's more data out there on these combos.
« Last Edit: July 03, 2007, 10:35:13 AM by gerry »

Offline apple

  • Member
  • Posts: 34
Re: WILL THIS SWITCH HELP?
« Reply #6 on: July 03, 2007, 06:43:11 PM »
Thanks guys for the responses! We have had less options because I come from a developing country and there is so little choice with drugs. Currently I live in Japan but the drug prices  here are so exorbitant. I therefore get the drugs from home.

Will read the thread, thanks once again.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.